Alert archive / Missouri / Wind Advisories in 2014

Wind Advisory 12, NWS Kansas City, MO

March 27, 20145 counties in Missouri; Linn County, Miami County, Kansas

NWS Kansas City, MO issued this wind advisory at Mar 27, 2014, 3:17 AM CDT for 5 counties in Missouri; Linn County, Miami County, Kansas. It took effect at Mar 27, 2014, 8:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2014, 3:17 AM CDT (08:17 UTC)
In effect from
Mar 27, 2014, 8:00 AM CDT
Expired
Mar 27, 2014, 2:58 PM CDT
In force
7 hr
Issued by
NWS Kansas City, MO

Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 35 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WWUS73 KEAX 270817
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 AM CDT THU MAR 27 2014

...STRONG AND GUSTY SOUTHERLY WINDS EXPECTED THIS MORNING THROUGH
THIS AFTERNOON...

.STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF SURFACE COLD FRONT
LATE THIS MORNING AND PERSIST THROUGH THIS AFTERNOON. THE STRONGEST
WINDS ARE EXPECTED TO BE GENERALLY ALONG AND SOUTH OF HIGHWAY 50.

KSZ057-060-MOZ043>045-053-054-272000-
/O.NEW.KEAX.WI.Y.0012.140327T1300Z-140327T2000Z/
MIAMI-LINN KS-CASS-JOHNSON MO-PETTIS-BATES-HENRY-
INCLUDING THE CITIES OF...PAOLA...MOUND CITY...RAYMORE...
HARRISONVILLE...PLEASANT HILL...WARRENSBURG...SEDALIA...BUTLER...
RICH HILL...CLINTON
317 AM CDT THU MAR 27 2014

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 3 PM CDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS
MORNING TO 3 PM CDT THIS AFTERNOON. 


* TIMING: LATE THIS MORNING THROUGH EARLY THIS AFTERNOON.

* WINDS: SUSTAINED WINDS OF AROUND 30 MPH WITH GUSTS TO AROUND 45 MPH
  ARE LIKELY.

* IMPACTS: WINDS OF THIS MAGNITUDE WILL MAKE DRIVING DIFFICULT...
  ESPECIALLY ON WEST TO EAST ORIENTED ROADS LIKE HIGHWAY 50.
  MOTORISTS OF HIGH PROFILE AND LIGHT VEHICLES WILL ENCOUNTER GREATER
  DIFFICULTY IN DRIVING. LOOSE OBJECTS SUCH AS GARBAGE CANS WILL BE
  TOSSED AROUND.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED
WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...TAKE
ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE
OUTDOOR OBJECTS.

&&

$$
2 follow-up statements
744 
WWUS73 KEAX 271610
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1110 AM CDT THU MAR 27 2014

...STRONG AND GUSTY SOUTHERLY WINDS EXPECTED THIS MORNING THROUGH
THIS AFTERNOON...

.STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF SURFACE COLD FRONT
LATE THIS MORNING AND PERSIST THROUGH THIS AFTERNOON. THE
STRONGEST WINDS ARE EXPECTED TO BE GENERALLY ALONG AND SOUTH OF
HIGHWAY 50.

KSZ057-060-MOZ043>045-053-054-272000-
/O.CON.KEAX.WI.Y.0012.000000T0000Z-140327T2000Z/
MIAMI-LINN KS-CASS-JOHNSON MO-PETTIS-BATES-HENRY-
INCLUDING THE CITIES OF...PAOLA...MOUND CITY...RAYMORE...
HARRISONVILLE...PLEASANT HILL...WARRENSBURG...SEDALIA...BUTLER...
RICH HILL...CLINTON
1110 AM CDT THU MAR 27 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON. 

* TIMING: LATE THIS MORNING THROUGH EARLY THIS AFTERNOON.

* WINDS: SUSTAINED WINDS OF AROUND 30 MPH WITH GUSTS TO AROUND 
  45 MPH ARE LIKELY. 

* IMPACTS: WINDS OF THIS MAGNITUDE WILL MAKE DRIVING
  DIFFICULT...ESPECIALLY ON WEST TO EAST ORIENTED ROADS LIKE HIGHWAY
  50 OR INTERSTATE 70. MOTORISTS OF HIGH PROFILE AND LIGHT VEHICLES
  WILL ENCOUNTER GREATER DIFFICULTY IN DRIVING. LOOSE OBJECTS SUCH AS
  GARBAGE CANS WILL BE TOSSED AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED
WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...TAKE
ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE
OUTDOOR OBJECTS.

&&

$$

CUTTER
789 
WWUS73 KEAX 271958
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
258 PM CDT THU MAR 27 2014


KSZ057-060-MOZ043>045-053-054-272100-
/O.CAN.KEAX.WI.Y.0012.000000T0000Z-140327T2000Z/
MIAMI-LINN KS-CASS-JOHNSON MO-PETTIS-BATES-HENRY-
INCLUDING THE CITIES OF...PAOLA...MOUND CITY...RAYMORE...
HARRISONVILLE...PLEASANT HILL...WARRENSBURG...SEDALIA...BUTLER...
RICH HILL...CLINTON
258 PM CDT THU MAR 27 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
CANCELLED THE WIND ADVISORY. 

STRONG AND GUSTY WINDS WILL PERSIST THROUGH THE REST OF THE AFTERNOON
AND EARLY EVENING HOURS AS A COLD FRONT MOVES THROUGH...BUT THE
SPEEDS WILL BE STEADILY DIMINISHING...SO THE WIND ADVISORY HAS BEEN
ALLOWED TO EXPIRE.

$$


CUTTER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Mar 26, 11:54 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 26, 11:54 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1154 PM CDT Wed Mar 26 2014

.DISCUSSION...
Issued at 333 PM CDT WED MAR 26 2014

Strong surface pressure gradient is currently in place over the
forecast area between the departing surface ridge, which is
currently over the Mid-South region and a surface trough, which is
currently situated over the High Plains. The surface trough will
likely bottom out around 990 mb over western Nebraska in the next
couple hours, which should aid in further tightening the surface
gradient over the forecast area. In response to the tight pressure
gradient strong southerly winds have been ongoing through the day,
and will likely continue in the 25 to 30 mph range with gusts
approaching 40 to 50 mph through at least sunset, if not a little
longer into the evening. Later this evening, likely between 00z and
03z, a very strong low level jet, on the order of 60 to 70 kts at
3000 feet will move over the area, and should keep the boundary
layer mixed through the over night hours. The result will be periods
of gusty winds through the overnight hours, as opposed to the
traditional diurnal boundary layer decoupling typical for the night
time hours. While it's expected that the boundary layer will stay
somewhat mixed out, the potential for diurnal cooling to decouple
the boundary layer is present, and if that occurs the winds may
diminish overnight, opening the window for some very strong low
level wind shear concerns (See 18z aviation discussion).

Along with the strong low level winds will come the potential for
some widespread precipitation through the overnight hours. Radar
trends over the past few hours show a nice shield of light to
moderate rain moving N/NE out of the Southern Plains and into
southern Kansas and SW Missouri. This area of precipitation is
associated with the isentropically ascending warm air advection.
Isentropic charts along the 290 to 300 K constant Theta E charts was
used as a proxy for general timing of precipitation into the
forecast area. The timing of the leading edge of the precipitation
on regional mosaic radar lines up pretty well with this timing into
the southern and western zones. Expect precipitation to generally
arrive into the CWA within the next couple hours, and continue to
overspread the area through the evening to overnight hours. Expect
the rain overnight to be generally light, with perhaps an area or
two of moderate rain, however the absence of any appreciable
instability will preclude any areas of heavy rain and/or widespread
thunder.

As the overnight showers move off to the northeast, the area can
look forward to the potential for strong to severe thunderstorms
during the day on Thursday. The aforementioned surface low will
likely travel NE'wd across far northern Kansas into far northern
Missouri. In response to the strong southerly winds continuing
through the night on the western flank of the surface low,
warm/moist air will stream into the area, priming eastern Kansas and
most of Missouri for a round of thunderstorms, some potentially
severe. Strong destabilization looks to occur through the late
morning/early afternoon hours as moisture characterized by dew
points in the lower to mid 50s move into the area. By 18z, expect
surface based CAPE to be in the 1000 to 1500 J/kg range, and by 21z
perhaps approaching 2000 J/kg, especially in the southern portions
of the CWA. Wind shear during this time looks to be very ample, as
0-6 km bulk shear vectors approach 50 to 60 kts out of the W/SW.
Given the strong CAPE/Shear combo, there will be potential for any
convective showers on Thursday afternoon to become severe. As for
forcing, while NAM QPF contours look somewhat unpromising regarding
convective development, forecast soundings from the 18z to 21z time
frame look to be uncapped as the mid level ascent in the form of a
negatively tilted shortwave trough influences the area. Given the
set up of boundaries, such as a moisture boundary to the west of the
forecast area in E Kansas and a diving cold front as well as the
presence of mid level ascent, it looks probable that at least some
discreet convection will occur in the 18z to 21z time frame on Thurs.
Short range, hi-res convective allowing models at 12z seem to back
up this line of thinking as the 12z 4-km WRF NMM indicates some
discrete convection occurring in E Kansas in the 18z to 21z
time frame. As for modes of severe weather. There may be a very brief
window for storm activity across northern and central Missouri to be
discrete convection in the form of supercells, however given that
the wind profile will quickly become veered as the surface low
presses NE, the mode should quickly become more linear in nature, as
opposed to discrete. The main threats through the day will likely be
in the form of hail and wind, however a brief/weak tornado while
very unlikely cannot be ruled out, especially if a surface based
storm can develop in the strongly destabilized warm sector prior to
the winds veering to the W/SW. The quality of moisture will also
likely play a role in mitigating the overall tornado threat, as only
50 to 55 degree dewpoint air will likely be present. Given this
marginal atmosphere for tornadic activity, feel comfortable in
downplaying the threat for any appreciable tornadic development.
Expect the thunderstorms to move off to the east of the forecast
area by late Thursday evening into Thursday night.

The next potential for rain will likely come late this week into the
weekend as another shortwave trough digs into the area. Given that
low level winds will still be out of the north the quality of
moisture for this system will be rather poor, so only light rain is
expected with this system. Colder temperatures move in early
Saturday morning perhaps allowing for any lingering precipitation to
be in the form of a rain/snow mixture. Generally cooler temperatures
are in store for the end of the week, before another strong surge of
warm air into the area for Sunday. Still expecting temps on Sunday
to reach the upper 60s to lower 70s. Another cold front will move
through Sunday night through Monday afternoon. This front will knock
temperatures back into the 50s to 60s for the early part of next
week. The end of the extended forecast period will feature another
possibility of thunderstorm activity as another surge of warm/moist
air could move into the area and be accompanied by a potent
shortwave trough. Given how far out that is in time, will hold off
on any specifics.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1150 PM CDT WED MAR 26 2014

Light rain showers will continue to push eastward early this morning,
and some additional showery activity could re-develop across western
Missouri during the early morning hours. Stratus with bases around or
slightly below 1 kft will continue to stream into the area during the
morning, before gradually lifting and scattering out during the mid
to late morning Thursday. Breezy southwest winds will continue
through Thursday, gusting to 20 to 25 kts tonight and 30 to 35 kts
after daybreak.

Isolated thunderstorms are expected to develop along and ahead of a
southeastward-moving cold front on Thursday afternoon. Most of the
activity should occur between 18z-00z. An abrupt wind shift to NW
will also accompany the cold frontal passage on Thursday afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Leighton
AVIATION...Laflin
Hazardous weather outlook, Mar 26, 6:47 PM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT WED MAR 26 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
647 PM CDT WED MAR 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 STRONG TO POTENTIALLY SEVERE STORMS MAY DEVELOP ON THURSDAY AS A
 FRONT APPROACHES. STORMS MAY DEVELOP AS EARLY AS 1 PM. THE PRIMARY
 RISKS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES
 CANNOT BE RULED OUT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 1:20 PM CDTSpecial Weather StatementEAXNodaway25 min
Mar 27, 1:25 PM CDTSevere Thunderstorm WarningEAXClay, Platte50 min
Mar 27, 2:08 PM CDTSpecial Weather StatementEAXJackson52 min
Mar 27, 2:14 PM CDTSevere Thunderstorm WarningEAXJackson31 min
Mar 27, 2:16 PM CDTSpecial Weather StatementEAXCass44 min
Mar 27, 2:26 PM CDTSevere Thunderstorm WarningEAXDeKalb34 min
Mar 27, 2:39 PM CDTSevere Thunderstorm WarningEAXJackson, Lafayette, Ray36 min
Mar 27, 2:39 PM CDTTornado Warning Tornado observedEAXDeKalb21 min
Mar 27, 2:42 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson33 min
Mar 27, 2:45 PM CDTSevere Thunderstorm WarningEAXClay, Platte45 min
Mar 27, 2:57 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb33 min
Mar 27, 3:08 PM CDTSevere Thunderstorm WarningEAXCarroll, Jackson, Lafayette, Ray, Saline52 min
Mar 27, 3:11 PM CDTSevere Thunderstorm WarningEAXCass, Johnson, Lafayette, Pettis34 min
Mar 27, 3:15 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry45 min
Mar 27, 3:28 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison32 min
Mar 27, 3:39 PM CDTSevere Thunderstorm WarningEAXCooper, Johnson, Lafayette, Pettis, Saline36 min
Mar 27, 3:46 PM CDTTornado Warning Tornado observedEAXDaviess, Grundy29 min
Mar 27, 3:48 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis42 min
Mar 27, 4:12 PM CDTSpecial Weather StatementEAXHoward48 min
Mar 27, 4:12 PM CDTTornado Warning Tornado observedEAXGrundy, Mercer, Sullivan18 min
Mar 27, 4:15 PM CDTSpecial Weather StatementEAXCooper45 min
Mar 27, 4:24 PM CDTTornado WarningEAXGrundy, Sullivan36 min
Mar 27, 4:25 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis, Saline50 min
Mar 27, 4:28 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis47 min
Mar 27, 4:36 PM CDTSpecial Weather StatementEAXMercer24 min
Mar 27, 4:50 PM CDTTornado WarningEAXCooper25 min
Mar 27, 4:59 PM CDTSpecial Weather StatementEAXLinn46 min
Mar 27, 5:09 PM CDTSpecial Weather StatementEAXChariton, Lafayette, Randolph, Saline36 min
Mar 27, 5:26 PM CDTSevere Thunderstorm WarningEAXSaline34 min
Mar 27, 5:54 PM CDTSpecial Weather StatementEAXHoward36 min
Mar 27, 6:17 PM CDTSpecial Weather StatementEAXCooper28 min
Mar 27, 12:43 PM CDTSpecial Weather StatementEAXJohnson47 min

Nearby

Wind Advisories in Missouri, 2014Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.